Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 354, NWS Atlanta, GA

July 20, 2006Cherokee County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 20, 2006, 7:25 PM EDT for Cherokee County, Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2006, 7:25 PM EDT (23:25 UTC)
Expired
Jul 20, 2006, 8:00 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Cherokee County, GA

The radar

The Atlanta radar (KFFC), 99 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:25 PM EDTHAIL 0.88Waleska, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 202325
SVRFFC
GAC057-210000-
/O.NEW.KFFC.SV.W.0354.060720T2325Z-060721T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
725 PM EDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 800 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH. THIS STORM WAS CENTERED 3 MILES SOUTH OF WALESKA...MOVING 
  SOUTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLY
  SPRINGS...CHEROKEE AND WESTERN PARTS OF CANTON.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3431 8444 3434 8459 3418 8467 3413 8451

$$
2 follow-up statements
000 
WWUS52 KFFC 202344
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
742 PM EDT THU JUL 20 2006

GAC057-210000-
/O.CON.KFFC.SV.W.0354.000000T0000Z-060721T0000Z/
CHEROKEE GA-
742 PM EDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CHEROKEE COUNTY...

AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CENTERED 3 MILES NORTHEAST OF WALESKA. 
THIS STORM WAS MOVING SOUTHWEST AT 5 MPH.

THIS STORM WILL MAINLY AFFECT AREAS BETWEEN WALESKA AND BALL GROUND.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3431 8444 3434 8459 3418 8467 3413 8451

$$
000 
WWUS52 KFFC 202357
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
754 PM EDT THU JUL 20 2006

GAC057-210004-
/O.EXP.KFFC.SV.W.0354.000000T0000Z-060721T0000Z/
CHEROKEE GA-
754 PM EDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY WILL BE ALLOWED
TO EXPIRE AT 800 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND DAMAGING WIND
GUSTS ARE NO LONGER EXPECTED. HOWEVER...HEAVY RAINFALL...DANGEROUS CLOUD 
TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH WILL CONTINUE THROUGH 830 PM 
ACROSS AREAS BETWEEN CANTON...WALESKA AND BALL GROUND. 

IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3431 8444 3434 8459 3418 8467 3413 8451

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:32 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 20, 6:32 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
632 PM EDT THU JUL 20 2006

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
THUNDERSTORMS DEVELOPING MAINLY OVER HIGHER ELEVATIONS OF NORTH GA
AND POSSIBLY SOME OLD OUTFLOW BOUNDARIES. LITTLE DYNAMICS OTHERWISE
EXCEPT HOT TEMPERATURES. FOLLOWING THE TREND OF PREVIOUS DAYS...HAVE
KEPT SLIGHT CHANCE AFTER MIDNIGHT MAINLY ACROSS THE NORTH. FRIDAY
SHOULD BE GENERALLY A REPEAT OF TODAY WITH BEST CHANCES NORTH. UPPER
TROUGH BUILDING SOUTHEAST OVER THE WEEKEND PUSHING A SURFACE FRONT
TOWARD NORTH GEORGIA ON SATURDAY. WEAK WAVES IN THE UPPER TROUGH
SHOULD HELP PROVIDE DYNAMICS FOR INCREASING CHANCES OF THUNDERSTORMS
THROUGH SATURDAY. HAVE KEPT THE PREVIOUS TREND OF GOOD CHANCE TO
LIKELY POPS NORTH SATURDAY AND SATURDAY NIGHT. ANOTHER HOT DAY
FRIDAY...BUT TEMPERATURES MODERATING ON SATURDAY WITH INCREASED
CLOUD COVER AND THUNDERSTORMS.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
UPPER TROUGH PERSISTING INTO THE MID MISSISSIPPI VALLEY THROUGH THE
FIRST OF THE WEEK...THEN RETREATING SOMEWHAT AS UPPER RIDGE BUILDS
BACK ACROSS THE SOUTHEAST. GFS HINTS AT SOME DRYING ACROSS NORTH GA
DURING THIS PERIOD...BUT WILL CONTINUE WITH MAINLY DIURNAL POPS
THROUGH THE EXTENDED.

&&

.AVIATION...
MODERATELY MOIST AND UNSTABLE AIRMASS CONTINUING OVER AREA THROUGH
FRIDAY. UPPER HIGH PRESSURE RIDGE EXTENDS FROM TENNESSEE VALLEY INTO
OKLAHOMA AND KANSAS AREA SO CONVECTION MOVING GENERALLY SOUTHWEST
ACROSS THE FFC CWA. WITH SIMILIAR AIR MASS TO PAST SEVERAL DAYS
EXPECT MOST CONVECTION TO DIE OUT BY 02Z WITH ISOLATED ACROSS
NORTH GEORGIA REST OF NIGHT. SHOULD HAVE SOME AC AROUND 8 THSD FT
AND CI REST OF NIGHT WITH CU FORMING AGAIN AFTER 14Z. VISBILITIES
WILL LIKELY GO BACK DOWN DUE TO HAZE DURING NIGHT WITH 3-5 MILES
OVER AREA AFTER 09Z THROUGH 13Z. WINDS WILL GO LIGHT AND VARIABLE...IF
ANY DIRECTION AT ALL MOST LIKELY SOUTHEAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  93  74  90 /  30  30  30  50
ATHENS          72  93  72  92 /  20  30  30  50
GAINESVILLE     72  92  72  88 /  30  30  30  50
ROME            72  98  73  90 /  30  30  30  60
COLUMBUS        74  97  77  92 /  20  20  20  30
MACON           71  98  73  96 /  20  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41/38
Hazardous weather outlook, Jul 20, 6:07 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 AM EDT THU JUL 20 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211015-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
607 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING. A CODE RED AIR QUALITY ALERT IS IN
EFFECT TODAY FOR THE ATLANTA METROPOLITAN AREA.

.SYNOPSIS...
GEORGIA REMAINS UNDER A WEAK HIGH PRESSURE AREA WITH CONTINUED LOW
LEVEL MOISTURE AND HOT DAY TIME TEMPERATURES.

.PRIMARY HAZARDS...
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE GUSTY WINDS...AND
LIGHTNING. THE AREA WITH THE BEST CHANCE TO SEE THUNDERSTORM
DEVELOPMENT WILL BE ACROSS NORTH AND CENTRAL GEORGIA. THE BEST TIME
IS BETWEEN 2PM AND 10PM.

.OTHER HAZARDS...
THE AIR QUALITY IS EXPECTED TO BE IN THE UNHEALTHY RANGE...CODE RED
CONDITIONS...IN THE ATLANTA METROPOLITAN AREA THIS AFTERNOON AND
EARLY EVENING. EVERYONE...ESPECIALLY PEOPLE WITH HEART OR LUNG
DISEASE...OLDER ADULTS AND CHILDREN...SHOULD CUT BACK OR RESCHEDULE
STRENUOUS ACTIVITIES.

.DISCUSSION...
WARM UPPER LEVEL TEMPERATURES...WEAK TO MODERATE INSTABILITY INDICES
AND WEAK HIGH PRESSURE OVER THE REGION...SHOULD HELP KEEP ANY
CONVECTIVE DEVELOPMENT BELOW SEVERE LIMITS TODAY. ALTHOUGH THE AIR
OVER GEORGIA IS VERY WARM...IT IS NOT EXPECTED TO BECOME ESPECIALLY
UNSTABLE TODAY. CAPES WILL BE BELOW 1000 THIS AFTERNOON WITH LIFTED
INDICES IN THE MINUS 1 TO MINUS 2 RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 20, 5:33 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EDT THU JUL 20 2006

GAZ004-202200-
533 PM EDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS AND VERY HEAVY RAINFALL
IN WHITFIELD COUNTY UNTIL 600 PM EDT...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF TILTON...MOVING SOUTHWEST
AT 10 MPH. ANOTHER STRONG STORM WAS LOCATED JUST NORTHWEST OF DAWNVILLE.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...DANGEROUS
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
WHITFIELD COUNTY THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE DAWNVILLE...DALTON AND TILTON. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 20, 5:45 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT THU JUL 20 2006

GAZ025-202215-
545 PM EDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS AND TORRENTIAL RAIN IN
JACKSON COUNTY UNTIL 615 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST EAST OF APPLE VALLEY...MOVING SOUTHWEST AT
5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...DANGEROUS
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
JACKSON COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE NICHOLSON...COMMERCE...APPLE VALLEY...PENDERGRASS...
JEFFERSON AND ARCADE. BRIEF HEAVY DOWNPOURS WILL ALSO CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Jul 20, 6:43 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
643 PM EDT THU JUL 20 2006

GAZ090-102-202315-
643 PM EDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS AND VERY HEAVY RAIN
IN STEWART AND CHATTAHOOCHEE COUNTIES UNTIL 715 PM EDT...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF JAMESTOWN...MOVING
SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN..DANGEROUS
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
SOUTHERN CHATTAHOOCHEE AND NORTHERN STEWART COUNTIES THROUGH 715 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE RENFROE...MANTA
...JAMESTOWN...CUSSETA AND LOUVALE. BRIEF HEAVY DOWNPOURS WILL ALSO
CAUSE PONDING OF WATER ON ROADWAYS.
Local storm report, Jul 20, 6:48 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
648 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     JEFFERSON               34.13N 83.60W
07/20/2006  E60 MPH          JACKSON            GA   LAW ENFORCEMENT

&&

SN
Special weather statement, Jul 20, 7:16 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
716 PM EDT THU JUL 20 2006

GAZ102-202345-
716 PM EDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS AND VERY HEAVY RAINFALL
IN STEWART COUNTY UNTIL 745 PM EDT...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF LOUVALE...MOVING
SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
STEWART COUNTY THROUGH 745 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LOUVALE...PROVIDENCE CANYON STATE PARK...OMAHA AND
FLORENCE MARINA STATE PERK.  HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Jul 20, 7:22 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EDT THU JUL 20 2006

GAZ021-202345-
722 PM EDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS AND VERY HEAVY RAINFALL
IN CHEROKEE COUNTY UNTIL 745 PM EDT...

AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF WALESKA...MOVING SOUTHWEST
AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
CHEROKEE COUNTY THROUGH 745 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE WALESKA...CANTON...LEBANON...HOLLY SPRINGS AND
CHEROKEE. HEAVY DOWNPOURS WILL ALSO CAUSE PONDING OF WATER ON
ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:23 PM EDTSevere Thunderstorm WarningFFCGilmer37 min
Jul 20, 5:51 PM EDTSevere Thunderstorm WarningFFCJackson25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.